Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 166, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 1996, 8:35 PM CDT for Culberson County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1996, 8:35 PM CDT (01:35 UTC)
- Expired
- Jun 8, 1996, 9:20 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Culberson County, TX
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 737 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3725 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 090134 SVRMAF TXC109-090220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 835 PM CDT SAT JUN 8 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 920 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...WESTERN CULBERSON COUNTY AT 830 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 4 MILES NORTHEAST OF VAN HORN MOVING SOUTH AT 10 MPH. OTHER STRONG/SEVERE THUNDERSTORMS WERE LOCATED 15 MILES NORTH OF VAN HORN...AND 30 MILES NORTH OF VAN HORN OVER HIGHWAY 54. LOCATIONS IN THE PATH OF THIS STORM ARE... VAN HORN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN WITH FLOODING ALONG HWY 54. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO *DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ BOYD/PENDERGRAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:32 PM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jun 8, 2:32 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR HEADER... NATIONAL WEATHER SERVICE MIDLAND TX 228 PM CDT SAT JUN 8 1996 JUST BEGINNING TO GET ECHOES IN WRN CULBERSON CO AND JUST W OF EDDY CO. STILL BELIEVE OTHER AREAS (SWRN MOUNTAINS AND TRANS-PECOS) ARE JUST AS LIKELY TO SEEN SOME TRWS AS WEAK MID LEVEL S/W AND ASCD ACCAS PASSED JUST W OF MAF LATE MORNING/EARLY THIS AFTERNOON. THIS COMBINED WITH ERLY UPSLOPE FLOW AND LI'S FROM -2 TO -3 CONTINUES TO SUPPORT THE MENTION IN FCST. E OF THE PECOS RIVER WEAK SE WINDS EXPECTED AS AXIS OF SURFACE HI PRESS MOVES E. AS SURFACE RIDGE AXIS EXITS A TROF IS EXPECTED TO FORM ACROSS NM WITH AN AREA OF LOW PRESSURE DEVELOPING IN SE NM ALONG THE BOUNDARY BY TMRW AFTERNOON. WEAK MID LEVEL FLOW WILL PRECLUDE TROF FROM MOVING E OF A HOB...INK...FST SO WEAK SERLY WINDS AGAIN TMRW AFTERNOON. WRMG TREND STILL ON TAP TONIGHT AND TMRW AS UPPER RIDGE BUILDS W PER THCK INCREASES. BY FRI MODELS ARE DEPICTING A WEAK S/W MOVING S ACROSS WTX/ERN NM. BEST LOW LEVEL FORCING IS EXPECTED (WAA/THTE ADVT) TO BE ACROSS THE WRN LOW ROLLING PLAINS INTO THE RR VALLEY. FOR NOW DON'T BELIEVE MENTION IS NEEDED BUT WILL KEEP A WATCH FOR CHANGES. OTHERWISE NO SIGNIFICANT CHANCE FOR PRECIP ACROSS THE CWA AS UPPER HI BUILDS W AND NE HOLDING WRLYS WELL N. CNM 66 10 MAF 64 0 MRF 56 20 P07 64 - MURDOCH
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:24 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.